Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 98, NWS La Crosse, WI

July 7, 2000Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2000, 1:59 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2000, 1:59 PM CDT (18:59 UTC)
Expired
Jul 7, 2000, 3:00 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Wabasha County, MN, Winona County, MN

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:12 PM CDTThunderstorm Wind 50 EWabasha, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 071901
SVRLSE
MNC157-169-072000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT FRI JUL 7 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST WABASHA COUNTY IN SOUTHEAST MINNESOTA
  WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 300 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ROLLINGSTONE...OR ABOUT 4
  MILES SOUTH OF ALMA...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MINNEISKA AT 200 PM CDT
  NEAR ROLLINGSTONE AT 215 PM CDT
  NEAR WINONA AT 230 PM CDT

PLEASE CALL YOUR SEVERE WEATHER REPORT INTO THE NATIONAL WEATHER 
SERVICE. IN MINNESOTA DIAL 507-288-9169.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHEAST MINNESOTA.

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:17 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 7, 3:17 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 7 2000

FOCUS THIS PERIOD WILL BE ON EVOLVING WARM SECTOR AND LARGE
SCALE RIDGE OVER THE CENTRAL PLAINS.  FORECAST CONCERNS ARE WHEN
AND WHERE THE CONVECTIVE THREAT EXISTS...ESPECIALLY OVER NEXT 20
HOURS.

BIGGEST CHANGE CURRENTLY IS STRONG INFLUENCE AND RESURGENCE
WESTWARD OF THE HUDSONS BAY SURFACE HIGH WHICH HAS SCOURED DRY AIR
WEST INTO SERN MN. DEWPOINT AT KLSE IS 10F LOWER THAN LAST NIGHT.
THIS GRADIENT IS QUITE STRONG WITH WESTERN FORECAST AREA DEWPOINTS
STILL IN THE MIDDLE TO UPPER 60S. STRONG FRONTAL BOUNDARIES ARE
REALLY NOT EXISTENT TO OUR WEST PER SURFACE ANALYSIS AND WIND
FIELDS. A GRADUAL WIND SHIFT FROM EAST TO SOUTHEAST OCCURS WITH
DEWPOINT FRONT.

00Z MODEL SOLUTIONS DIFFERENT...WHATS NEW. BEST IDEA IS TO GO WITH
CURRENT TRENDS AND TRY TO PLAY THIS INTO THE MODEL SIGNALS.  00Z ETA
FORECAST A CONVECTIVE COMPLEX TO BE QUITE RIPE OVER ERN ND
OVERNIGHT BUT THIS HAS NOT TRANSPIRED.  THERE ARE A FEW ECHOES THAT
ARE GROWING RAPIDLY THERE AND THIS SHOULD CONTINUE TO HAPPEN ON
NOSE OF LOW-LEVEL JET WHICH IS TRANSPORTING VERY MOIST AIR INTO THE
SYSTEM.  LARGE SCALE CONTINUES TO BUILD A RIDGE OVER THE CENTRAL
U.S. WITH TWO STRONG SHORTWAVES NOW ROTATING THROUGH THE WESTERN
U.S. TROF.  THE LEAD SHORTWAVE WILL ENHANCE CONVECTION AS IT ROTATES
INTO DAKOTAS/MN BY THIS EVENING AS IT ENHANCES PRESSURE FALLS AND
LOW-LEVEL FLOW. ETA DEVELOPS A SURFACE BOUNDARY ACROSS SRN MN BY
LATE TODAY WITH DIABATIC ENHANCED COOLING FROM LARGE CONVECTIVE
COMPLEX.  THE CONVECTION MAKES THIS BOUNDARY WHICH CAUSES THE HEAVY
RAINFALL. MY IDEA IS THAT THE CONVECTION SHOULD CONTINUE TO BUILD
SEWRD PER CORFIDI VECTORS...25KTS. CAP STRENGTH IS BUILDING NORTHWARD
HOWEVER WITH RIDGE BUILDING AND THIS WILL LIMIT SOUTHERN EXTENT AS
HUDSON HIGH AND STABLE AIR LIMITS EASTWARD EXTENT.

BY LATE AFTERNOON/EVENING...ND SYSTEM SHOULD BE OVER CENTRAL-SERN MN
IF IT KEEPS GOING AND LOW-LEVEL SUPPORT SAYS IT WILL. SHOULD BE A
THREAT SO HAVE KEPT 50 POPS TONIGHT SERN MN. BUT SUPPORT IS LIMITED
EAST AND SOUTH. BY SATURDAY...THE MODELS PULL THE WARM SECTOR EAST
AND RETURN THE DEWPOINTS TO NEAR 70 OVER WESTERN WI. THIS MAY NOT
HAPPEN AS FAST WITH STRONG LONGWAVE TROUGH OVER EASTERN U.S. AND
HUDSON HIGH STRENGTH. MOISTURE TRANSPORT AND SBCAPE OF 3000J/KG
BUILDS IN FOR SATURDAY HOWEVER SOUTH OF MN/IA BORDER TO KDLL CAP
SHOULD HOLD OFF CONVECTION. BOUNDARY FROM CONVECTION MAY SETUP FROM
CENTRAL WI TO CENTRAL MN AND BE THE FOCUS THROUGH THE WEEKEND. THEN
AGAIN...CAP MAY BUILD STRONG OVER THE AREA.  CONFIDENCE IS LOW DURING
THIS TRANSITION BUT THIS ALL SEEMS REASONABLE.

HEAVY RAINFALL IS DEFINITE...BUT WHERE IS A VERY HARD QUESTION.
PRECIPITABLE WATERS NEAR 1.75 ARE IN THE WARM/MOIST AIR NOW. BUT
LOCATION OF CONVECTION AND CAPPING TOUGH TO CALL NOW. OVERALL...WILL
REDUCE POPS TODAY AND TONIGHT A BIT SOUTH AND EAST.  TEMPERATURES
WILL BE VERY CLOSE TO THU EXCEPT OVER CENTRAL WI WHERE CURRENT
TEMPERATURES ARE 10F COOLER. NORTHEAST IOWA WILL BE THE WARMEST TODAY
WITH HIGH TEMPERATURES A BIT COOL IN GUIDANCE THERE.

COORD WITH KMKX...KGRB...KMPX...THANKS.

.LSE...NONE.

DB

In the hours before

Special weather statement, Jul 7, 11:11 AM CDT, 2 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT FRI JUL 7 2000

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

LOW LEVEL MOISTURE HAS BEEN GRADUALLY INCREASING ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN THIS MORNING
AND THIS IS EXPECTED TO CONTINUE THIS AFTERNOON. WITH SUNSHINE...
TEMPERATURES WILL CONTINUE TO CLIMB UP INTO THE 80S THIS AFTERNOON.
AS THIS OCCURS...THE INSTABILITY WILL INCREASE ACROSS AREA. A
CLUSTER OF THUNDERSTORMS HAS ALREADY DEVELOPED OVER EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATE THIS MORNING. THESE
THUNDERSTORMS ARE BEGINNING TO TURN SOUTH TOWARD THE AREA.
THESE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45 MPH. THE MAIN
THREAT WITH THESE THUNDERSTORMS WINDS GREATER THAN 60 MPH...HAIL
OF GREATER THAN 1 INCH IN DIAMETER...AND POSSIBLY AN ISOLATED
TORNADO.

STAY TUNED TO YOUR FAVORITE SOURCE OF WE:ATHER INFORMATION FOR
POSSIBLE WATCHES AND WARNINGS FOR THESE THUNDERSTORMS.

BOYNE
Special weather statement, Jul 7, 11:11 AM CDT, 2 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-080000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT FRI JUL 7 2000

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

LOW LEVEL MOISTURE HAS BEEN GRADUALLY INCREASING ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN THIS MORNING
AND THIS IS EXPECTED TO CONTINUE THIS AFTERNOON. WITH SUNSHINE...
TEMPERATURES WILL CONTINUE TO CLIMB UP INTO THE 80S THIS AFTERNOON.
AS THIS OCCURS...THE INSTABILITY WILL INCREASE ACROSS AREA. A
CLUSTER OF THUNDERSTORMS HAS ALREADY DEVELOPED OVER EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATE THIS MORNING. THESE
THUNDERSTORMS ARE BEGINNING TO TURN SOUTH TOWARD THE AREA.
THESE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45 MPH. THE MAIN THREAT
WITH THESE THUNDERSTORMS WILL BE WINDS GREATER THAN 60 MPH...HAIL OF
GREATER THAN 1 INCH IN DIAMETER...AND POSSIBLY AN ISOLATED TORNADO.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
POSSIBLE WATCHES AND WARNINGS FOR THESE THUNDERSTORMS.

BOYNE
Local storm report, Jul 7, 1:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT FRI JUL 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1235 PM    LAKE CITY                 MN   1.00 INCH HAIL
07/07/00   WABASHA                        REPORTED BY DISPATCH

0100 PM    CONCEPTION                MN   0.75 INCH HAIL
07/07/00   WABASHA                        REPORTED BY DISPATCH

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Jul 7, 12:58 PM CDTSevere Thunderstorm WarningARXWinona62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.